Alert archive / Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Blacksburg, VA

July 16, 2005Giles County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jul 16, 2005, 3:35 PM EDT for Giles County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2005, 3:35 PM EDT (19:35 UTC)
Expired
Jul 16, 2005, 6:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Giles County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
190 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 161946
FFWRNK
VAC071-162230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT SAT JUL 16 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER WESTERN GILES COUNTY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  THESSALIA...PEMBROKE...PEARISBURG...NARROWS...MOUNTAIN LAKE...
  KIMBALLTON...EGGLESTON AND BANE.

THESE STORMS ARE PRODUCE RAINFALL RATE OF ONE TO TWO INCHES PER
HOUR. FLOODING IS EXPECTED ALONG DISMALL CREEK IN WESTERN GILES 
COUNTY.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3716 8086 3730 8048 3741 8066 3731 8091
      3722 8093 3721 8086

$$

KK
2 follow-up statements
000 
WGUS71 KRNK 162032
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
432 PM EDT SAT JUL 16 2005

VAC071-162230-
GILES VA-
432 PM EDT SAT JUL 16 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM EDT FOR GILES
COUNTY...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE AN AREA OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
WESTERN GILE COUNTY. THESE STORMS HAVE BEEN WEAKENING AS THEY SLOWLY 
MOVE EAST. RADAR ONE HOUR RAINFALL ESTIMATES OF ONE TO THREE INCHES
ARE INDICATED WITH THESE STORMS. THE IFLOWS RAIN GAGE AT DISMAL 
REPORTED 3.30 INCHES OF RAIN HAS FALLEN DURING THE PAST THREE HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PEMBROKE...
PEARISBURG...NARROWS...MOUNTAIN LAKE...KIMBALLTON AND EGGLESTON.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE EAST INTO GILES 
COUNTY. WATCH FOR FLOODING PROBLEMS ALONG DISMAL...WOLF AND WALKER 
CREEKS.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TO TURN AROUND...DONT DROWN.

LAT...LON 3716 8086 3730 8048 3741 8066 3731 8091
      3722 8093 3721 8086

$$

KK
000 
WGUS71 KRNK 162138
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
534 PM EDT SAT JUL 16 2005

VAC071-162144-
GILES VA-
534 PM EDT SAT JUL 16 2005

...THE FLASH FLOOD WARNING FOR GILES COUNTY IS CANCELLED...

AT 5:33 PM...RADAR INDICATED THAT THE HEAVY RAIN HAD ENDED OVER THE 
WARNED AREA. REPORTS FROM LAW ENFORCEMENT AND SPOTTERS INDICATED 
THAT WATER LEVELS WERE RECEDING AND THE THREAT FOR FLOODING HAS 
ENDED. THUS THE FLASH FLOOD WARNING IS CANCELLED.

TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3716 8086 3730 8048 3741 8066 3731 8091
      3722 8093 3721 8086

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:30 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 16, 2:30 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT SAT JUL 16 2005

.SHORT TERM (TONIGHT-MONDAY NIGHT)...

NUMEROUS SHRA/TSRA OCCURRING ALNG/WEST OF THE BLUE RIDGE THIS AFTN.
WILL LEAVE LIKELY POPS IN THIS AREA TIL 00Z...THEN TALLY BACK TO
CHANCE DURING THE OVERNIGHT. AGAIN...ANY STORMS WILL BE HEAVY
RAINERS AS PWATS REMAIN AROUND OR ABOVE 2 INCHES. HOWEVER...STORMS
ARE MOVING ALONG...AND ONLY LOCALIZED FLOODING EXPECTED IF ANY. SO
NO FLASH FLOOD WATCH PLANNED.

THE FORECAST TONIGHT-MON NIGHT LOOKS TYPICAL OF THIS TIME OF YEAR.
NO APPRECIABLE UPPER LEVEL SYSTEMS TO GET ORGANIZED CONVECTION
GOING...BUT PLENTY OF JUICE AND HEAT IN THE LOW LVLS WILL COMBINE
WITH LOCAL LIFT FROM MTNS...AND LEE SIDE TROF CONVERGENCE TO KEEP
MAINLY A DIURNAL THREAT OF SHRA/TSRA AROUND DURING THIS TIME.

5H HGHTS/8H TEMPS INCREASE...SO AFTNS WILL BECOME A TAD HOTTER...AND
DEFINITELY MORE HUMID...WITH DEWPOINTS IN THE LOWER 70S EAST. BY
MONDAY WE COULD SEE HEAT INDICES APPROACHING 105 EAST OF LYNCHBURG
AND DANVILLE. THIS WILL HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK
PRODUCT (HWO). LOOKS LIKE PRE FRONTAL ORGANIZED CONVECTION
APPROACHING THE FA BY 12Z TUESDAY...SO KEPT CHANCE IN THE FAR WEST
LATE MONDAY NIGHT.
&&

.LONG TERM (TUESDAY THROUGH SATURDAY)...

A COLD FRONT DROPS IN TO OUR NRN FA BY WED...WHICH WILL SEE THE BEST
CHANCE POPS THEN. OTHERWISE...TYPICAL MID-LATE JULY WX WITH MAINLY
SCTD AFTN/EVENING CONVECTION AND VERY WARM/HUMID CONDITIONS
PERSISTING INTO SAT.
&&

.AVIATION...

SCATTERED TO NUMEROUS TSRA HAVE ALREADY DEVELOP ALONG AND WEST OF
THE BLUE RIDGE. CIGS AND VSYS WILL BE MVFR TO IFR WITH ANY OF THESE
CLUSTERS OF STORMS. FOG IS EXPECTED TO FORM AGAIN OVERNIGHT WITH
MOST TAFS SITES IFR DUE TO STRATUS AND LWB LIFR WITH STRATUS AND
FOG.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05/05/14
Hazardous weather outlook, Jul 16, 5:23 AM EDT, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 AM EDT SAT JUL 16 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-170930-
ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND-
BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD-
FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-
MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE-
ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE-
YADKIN-
523 AM EDT SAT JUL 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN IN THE MOUNTAINS AND
FOOTHILLS THIS AFTERNOON...LASTING INTO THE EVENING HOURS. A HIGH
AMOUNT OF MOISTURE REMAINS IN THE AIRMASS ACROSS THE REGION...SO VERY
HEAVY RAIN IS LIKELY WITH ANY THUNDERSTORM. ISOLATED RAINFALL AMOUNTS
OF GREATER THAN 2 INCHES ARE POSSIBLE. BECAUSE OF RECENT RAINS...
AMOUNTS OF 2 INCHES OR MORE ALONG AND WEST OF THE BLUE RIDGE COULD
CAUSE LOCALIZED FLOOD PROBLEMS. AMOUNTS GREATER THAN 3 INCHES COULD
CAUSE FLOOD PROBLEMS IN THE PIEDMONT. ANY RAINFALL OF GREATER THAN
2 INCHES THIS AFTERNOON AND EVENING IS EXPECTED TO BE ISOLATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED AFTERNOON THUNDERSTORMS ARE EXPECTED AGAIN SUNDAY...BUT
WILL BE FASTER MOVING AND LESS OF A THREAT FOR HEAVY RAIN.
TEMPERATURES IN SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF
NORTH CAROLINA WILL RISE IN TO THE LOWER 90S BY MONDAY. IT WILL ALSO
BE QUITE HUMID...BRINGING HEAT INDICES NEAR 100 DEGREES. THE HOT
WEATHER WILL LAST INTO AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Special weather statement, Jul 16, 1:39 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT SAT JUL 16 2005

VAZ022-161915-
ROANOKE-
INCLUDING THE CITY OF...SALEM
139 PM EDT SAT JUL 16 2005

THUNDERSTORMS WITH VERY HEAVY RAIN WILL CONTINUE ACROSS CENTRAL
AND SOUTHERN ROANOKE COUNTY THROUGH 3:00 PM. EXPECT PONDING OF
WATER IN ROANOKE CITY...AND IN OTHER URBAN AREAS. ANY LOW LYING
AREAS...OR LOCATIONS THAT HAVE POOR DRAINAGE WILL ALSO HAVE
STANDING WATER EVEN AFTER THE THE STORMS PASS.

IN ADDITION TO THE TORRENTIAL RAIN...EXPECT FREQUENT LIGHTNING AND
GUSTY WINDS WITH THESE THUNDERSTORMS.
Special weather statement, Jul 16, 2:17 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
217 PM EDT SAT JUL 16 2005

NCZ018-161945-
WATAUGA-
INCLUDING THE CITY OF...BOONE
217 PM EDT SAT JUL 16 2005

A CLUSTER OF SHOWERS AND THUNDERSTORMS HAS DUMPED VERY HEAVY RAIN
IN CENTRAL BOONE COUNTY. THE HIGHEST RAINFALL AMOUNTS WERE BETWEEN
SUGAR GROVE AND VALLE CRUCIS. ADDITIONAL SHOWERS AND THUNDERSTORMS
THROUGH 4:00 PM WILL PROLONG ANY PONDING OF WATER IN URBAN
AREAS...ROADSIDE DITCHES AND POOR DRAINAGE AREAS.

BE PREPARED FOR REDUCED VISIBILITIES DUE TO HEAVY RAIN AND GIVE
YOURSELF TIME TO FIND AN ALTERNATE ROUTE IF WATER IS BLOCKING YOUR
WAY.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 2:00 PM EDTFlash Flood WarningRNKFloyd3 hr
Jul 16, 2:35 PM EDTFlash Flood WarningRNKGrayson115 min

Nearby

Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.